|Viral load blip/liver enzyme?
Feb 6, 2009
Hi Doctor Thanks for all your assistance in these matters, and your opinion would be most appreciated! My question is: I started Atripla in Oct '06', with CD4's of 250, 22%, and VL of 37K. Have never missed one pill. Long story short, every measurement since has shown cd4's between 526-836, percentage in low to mid 30's. Basically 7 UD's in a row. These, however, have been my last 3 measurements: 5/08-836CD4-36%-UD 8/08-739CD4-37%-UD 11/08-736CD4-36%-150
So, I am freaking out a little about the 150, since this is my first detectable range reading....My doc, who is an HIV specialist, didn't seem the least bit concerned, and commented that with my track record, and adherence/improvement, she is almost 100% certain that the next (3 month lab)will be back to UD. Also either my AST or ALT (can't remember which)was one point higher than the upper limit of normal range, always normal before. Would you assess this as a 'very likely' blip(since you can;t really call it a blip until you get your follow up results)? And, like my Doc, would you be unconcerned about both the 150VL and the one-point higher enzyme? Thank You
Response from Dr. Young
Hello and thanks for your post.
I wouldn't be too overly concerned about a single reading at 150- usually these turn out to be blips (meaning that the VL will return to undetectable and has no significant risk for later treatment failure).
You're correct, you can't formally define this as a blip unless you get a follow up test. I'll usually make sure that the patient doesn't have any active infections (like sinusitis, herpes, the flu, etc), make sure that medication adherence has been optimal and then repeat the test in a couple of weeks.
Similarly, I wouldn't sweat a liver function test (LFT) that's marginally elevated- this could be the result of something as innocuous as having had some alcohol or a Tylenol the day before your test. Again a repeat test in a couple of weeks usually sorts this out.
So overall, worry not.
Best of luck and health to you, BY
switching from kaletra to reyataz/norvir ?
HIV specialist in Bangkok
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.